• 1. Knowles SR, Shapiro LE & Shear NH. Anticonvulsant hypersensitivity syndrome: incidence, prevention and management. Drug Saf 1999;21:489501.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 2. Choi TS, Doh KS, Kim SH, et al. Clinicopathological and genotypic aspects of anticonvulsant-induced pseudolymphoma syndrome. Br J Dermatol 2003;148:730736.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 3. Baho MJ, Hostutler R, Fenner W, et al. Suspected phenobarbital-induced pseudolymphoma in a cat. J Am Vet Med Assoc 2011;238:353355.

  • 4. Shibuya R, Tanizaki H & Nakajima S. DIHS/DRESS with remarkable eosinophilic pneumonia caused by zonisamide. Acta Derm Venereol 2015;95:229230.

  • 5. Fujita Y, Hasegawa M, Nabeshima K, et al. Acute kidney injury caused by zonisamide-induced hypersensitivity syndrome. Intern Med 2010;49:409413.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 6. Ducote JM, Coates JR, Dewey CW, et al. Suspected hypersensitivity to phenobarbital in a cat. J Feline Med Surg 1999;1:123126.

  • 7. Smith Bailey K & Dewey C. The seizuring cat diagnostic workup and therapy. J Feline Med Surg 2009;11:385394.

  • 8. Mansur AT, Yasar SP & Goktay F. Anticonvulsant hypersensitivity syndrome: clinical and laboratory features. Int J Dermatol 2008;47:11841189.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 9. Kaminsky A, Moreno M, Diaz M, et al. Anticonvulsant hypersensitivity syndrome. Int J Dermatol 2005;44:594598.

  • 10. Pakozdy A, Sarchahi AA, Leschnik M, et al. Treatment and long-term follow-up of cats with suspected primary epilepsy. J Feline Med Surg 2013;15:267273.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 11. De Risio L. Zonisamide. In: De Risio L, Platt S, eds. Canine and feline epilepsy: diagnosis and management. Boston: CABI, 2014;414422.

    • Search Google Scholar
    • Export Citation
  • 12. Asai S, Miyachi H, Koyayashi H, et al. Smoldering myeloma associated with zonisamide treatment. Intern Med 2002;41:138141.

  • 13. Hasegawa D, Kobayashi M, Kuwabara T, et al. Pharmacokinetics and toxicity of zonisamide in cats. J Feline Med Surg 2008;10:418421.

  • 14. Cook AK, Allen AK, Espinosa D, et al. Renal tubular acidosis associated with zonisamide therapy in a dog. J Vet Intern Med 2011;25:14541457.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 15. Akerman AL, Frank LA, McEntee MF, et al. Erythema multiforme associated with zonisamide in a dog. Vet Dermatol 2015;26:391392.

  • 16. Miller ML, Center SA, Randolph JF, et al. Apparent acute idiosyncratic hepatic necrosis associated with zonisamide administration in a dog. J Vet Intern Med 2011;25:11561160.

    • Crossref
    • Search Google Scholar
    • Export Citation

Advertisement

Suspected zonisamide-related anticonvulsant hypersensitivity syndrome in a cat

Audrey CollinetVCA West Los Angeles Animal Hospital, 1900 S Sepulveda Blvd, Los Angeles, CA 90025.

Search for other papers by Audrey Collinet in
Current site
Google Scholar
PubMed
Close
 DVM
and
Veronique SammutVCA West Los Angeles Animal Hospital, 1900 S Sepulveda Blvd, Los Angeles, CA 90025.

Search for other papers by Veronique Sammut in
Current site
Google Scholar
PubMed
Close
 DVM, MS
View More View Less

Abstract

CASE DESCRIPTION A 2-year-old neutered male domestic shorthair cat was evaluated for sudden onset of cluster seizures.

CLINICAL FINDINGS At an emergency clinic, the cat had hyperimmunoglobulinemia and thrombocytopenia. On referral, treatment with levetiracetam, zonisamide, and phenobarbital initially provided good control of cluster seizure activity (attributable to epilepsy of unknow origin). Two weeks later, assessments revealed that serum phenobarbital concentration was within the ideal range but serum zonisamide concentration exceeded the recommended therapeutic range. The dosage of zonisamide was therefore decreased. Four days after dosage reduction, the cat developed generalized lymphadenopathy. Cytologic analysis of lymph node aspirate samples revealed a heterogeneous population of well-differentiated lymphocytes, interpreted as marked reactivity. Although neoplasia could not be ruled out, hypersensitivity to phenobarbital was suspected, and this treatment was discontinued.

TREATMENT AND OUTCOME Despite cessation of phenobarbital administration, generalized peripheral lymphadenopathy progressed and hyperglobulinemia and cytopenias developed. These abnormalities resolved after discontinuation of zonisamide administration. The cat remained seizure free with no recurrence of the aforementioned concerns after reinstitution of phenobarbital treatment.

CLINICAL RELEVANCE To the authors' knowledge, this is the first reported case of zonisamide-related lymphadenopathy, hyperglobulinemia, and cytopenias in a cat. Anticonvulsant hypersensitivity syndrome is well documented in human medicine, but little information has been published in the veterinary medical literature. Although the effects of anticonvulsant hypersensitivity syndrome in this cat were serious, these effects were reversible with treatment discontinuation.

Abstract

CASE DESCRIPTION A 2-year-old neutered male domestic shorthair cat was evaluated for sudden onset of cluster seizures.

CLINICAL FINDINGS At an emergency clinic, the cat had hyperimmunoglobulinemia and thrombocytopenia. On referral, treatment with levetiracetam, zonisamide, and phenobarbital initially provided good control of cluster seizure activity (attributable to epilepsy of unknow origin). Two weeks later, assessments revealed that serum phenobarbital concentration was within the ideal range but serum zonisamide concentration exceeded the recommended therapeutic range. The dosage of zonisamide was therefore decreased. Four days after dosage reduction, the cat developed generalized lymphadenopathy. Cytologic analysis of lymph node aspirate samples revealed a heterogeneous population of well-differentiated lymphocytes, interpreted as marked reactivity. Although neoplasia could not be ruled out, hypersensitivity to phenobarbital was suspected, and this treatment was discontinued.

TREATMENT AND OUTCOME Despite cessation of phenobarbital administration, generalized peripheral lymphadenopathy progressed and hyperglobulinemia and cytopenias developed. These abnormalities resolved after discontinuation of zonisamide administration. The cat remained seizure free with no recurrence of the aforementioned concerns after reinstitution of phenobarbital treatment.

CLINICAL RELEVANCE To the authors' knowledge, this is the first reported case of zonisamide-related lymphadenopathy, hyperglobulinemia, and cytopenias in a cat. Anticonvulsant hypersensitivity syndrome is well documented in human medicine, but little information has been published in the veterinary medical literature. Although the effects of anticonvulsant hypersensitivity syndrome in this cat were serious, these effects were reversible with treatment discontinuation.

Contributor Notes

Address correspondence to Dr. Collinet (acollinet26@gmail.com).